Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 12, NWS Pocatello, ID

May 3, 20206 counties in Idaho

NWS Pocatello, ID issued this wind advisory at May 3, 2020, 3:27 PM MDT for 6 counties in Idaho. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 3, 2020, 3:27 PM MDT (21:27 UTC)
Expired
May 3, 2020, 7:04 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS75 KPIH 032127
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
327 PM MDT Sun May 3 2020

IDZ052-053-040300-
/O.NEW.KPIH.WI.Y.0012.200503T2127Z-200504T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
327 PM MDT Sun May 3 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 40 mph.

* WHERE...INL and the Upper Snake River Plain.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong gusty winds may create areas of blowing dust
  with visibility reduced to 1/4 mile at times especially in the
  Roberts area. Gusty winds can also blow around unsecured objects
  and tree limbs could be blown down triggering a few power
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-040300-
/O.EXT.KPIH.LW.Y.0005.000000T0000Z-200504T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
327 PM MDT Sun May 3 2020

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds around 20 to 25 mph with gusts up to 30 
  to 35 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
736 
WWUS75 KPIH 040104
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
704 PM MDT Sun May 3 2020

IDZ052-053-040215-
/O.CAN.KPIH.WI.Y.0012.000000T0000Z-200504T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
704 PM MDT Sun May 3 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds have fallen below advisory levels and thus the Wind
Advisory has been cancelled for the remainder of the evening.

$$

IDZ054-040215-
/O.CAN.KPIH.LW.Y.0005.000000T0000Z-200504T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
704 PM MDT Sun May 3 2020

...LAKE WIND ADVISORY IS CANCELLED...

Wind speeds have fallen below advisory levels and thus the Lake
Wind Advisory has been cancelled for the remainder of the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 3, 2:09 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 3, 2:09 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 PM MDT Sun May 3 2020

.SHORT TERM...Today through Tuesday. Expect cooler than normal
temperatures of around 4 to 8 degrees to continue today and
tomorrow. A weak cold front has moved through the area. There are
still some lingering light showers along our Eastern Highlands.
Breezy to moderate winds of 20 to 25 mph with gusts of 30 to 35
mph are pushing behind this cold front. A lake wind advisory for
the American Falls reservoir is effect through this afternoon.
Models continue to show a weak wave move in behind this cold front
this evening into early morning. Expect light showers mainly over
our southern areas tonight into the morning. Also, this wave will
keep winds elevated and bring cloud cover over the area. As a
result of cloudy conditions and breezy winds, will hold off on a
frost advisory Monday morning for the Upper Snake river plain,
though temperatures look to drop to around 35 degrees. Also,
expect breezy winds of 15 to 25 mph with localized higher amounts
Monday due to this wave moving through. These winds look to be
below lake wind advisory levels. Monday high pressure ridging
builds in. With radiative cooling, clear skies, and light winds, a
frost advisory will likely be needed for the Eastern Magic valley
and the Snake River plain on Tuesday morning. Temperatures
Tuesday morning look to be around 30 to 37 for these areas.
Otherwise, expect overall clear skies and slight warming to near
normal on Tuesday. Wyatt

.LONG...Wednesday through next Sunday.
Rather pleasant weather is expected for much of the long term
forecast period into next weekend. Models continue to show a weak
system skirting across the Central Mountains and eastern Highlands
Wednesday bringing the potential for some showers. Snow levels will
be greater than 8000 ft as this moves through so much of the area
will see rain outside of the higher mountains peaks. As this system
departs to the east, ridging looks to become established across the
northwestern U.S. allowing for pleasant springtime temperatures and
mostly sunny skies into next weekend. For the weekend, as the ridge
continues to amplify it looks like highs in the 80s could make a
return across the Magic Valley and lower Snake Plain.
McKaughan

&&

.AVIATION...VFR conditions expected through the forecast period
although winds look to remain elevated throughout much of the
evening and overnight although perhaps a touch less gusty.
Nevertheless, winds remain a concern into the day Monday at PIH,
IDA and BYI. Can't rule out a stray shower at these sites as well
overnight and towards daybreak but confidence is not very high so
have not included any VCSH or tempos in the forecast at this time.
McKaughan

&&

.HYDROLOGY...Temperatures have cooled off the last couple of days.
However, due to recent rain and runoff some rivers and streams
are still running high. Flows will remain elevated but on the
downward trend due to cooler temperatures. No rivers are expected
to reach flood stage at this time. The Blackfoot River above the
reservoir continues to barely run in action stage and is expected
to drop out of action stage soon. Willow Creek and the Portneuf
near Topaz continue to run just below action stage. With any
precipitation each may briefly hit action stage, but with cooler
temperatures both are not expected to stay above action stage for
long if they reach it. Both the Big Wood and the Henry's Fork near
Rexburg remain elevated but a foot below action stage. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 6 PM MDT this evening for IDZ054.

&&

In the hours before

Special weather statement, May 3, 10:00 AM MDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1000 AM MDT Sun May 3 2020

IDZ054-055-031730-
Eastern Magic Valley ID-Lower Snake River Plain ID-
1000 AM MDT Sun May 3 2020

...SPECIAL WEATHER STATEMENT...

Winds are currently right at or just below wind advisory levels of
around 20 mph sustained from the Southwest. Winds are peaking
currently looking at all model data. Expect winds to remain elevated
the next hour near 20 mph and then gradually start backing off
during the day.

Winds at this level can create choppy waves, which will make boating
dangerous especially for smaller boats.

Locations impacted include...
American Falls, American Falls Reservoir, Aberdeen, Springfield,
Pocatello Airport and Sterling.

LAT...LON 4296 11250 4274 11285 4282 11301 4311 11272
TIME...MOT...LOC 1554Z 180DEG 0KT 4293 11273

TW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 2, 7:35 PM MDTSpecial Weather StatementPIHPower55 min
May 2, 8:01 PM MDTSpecial Weather StatementPIHButte59 min
May 2, 8:25 PM MDTSpecial Weather StatementPIHOneida65 min
May 3, 10:00 AM MDTSpecial Weather StatementPIHPower90 min
May 3, 10:14 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power9 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.